Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Algebraic characterizations of measure algebras

Author: Thomas Jech
Journal: Proc. Amer. Math. Soc. 136 (2008), 1285-1294
MSC (2000): Primary 28A60, 06E10
Published electronically: December 28, 2007
MathSciNet review: 2367102
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present necessary and sufficient conditions for the existence of a countably additive measure on a Boolean $ \sigma$-algebra. For instance, a Boolean $ \sigma$-algebra $ B$ is a measure algebra if and only if $ B-\{\boldsymbol{0}\}$ is the union of a chain of sets $ C_1\subset C_2\subset ...$ such that for every $ n$,

every antichain in $ C_n$ has at most $ K(n)$ elements (for some integer $ K(n)$),
if $ \{a_n\}_n$ is a sequence with $ a_n \notin C_n$ for each $ n$, then $ \lim_n a_n =\boldsymbol{0}$, and
for every $ k$, if $ \{a_n\}_n$ is a sequence with $ \lim_n a_n =\myzero$, then for eventually all $ n$, $ a_n \notin C_k$.
The chain $ \{C_n\}$ is essentially unique.

References [Enhancements On Off] (What's this?)

  • 1. B. Balcar, W. Główczyński, and T. Jech.
    The sequential topology on complete Boolean algebras.
    Fund. Math., 155(1):59-78, 1998. MR 1487988 (99b:28006)
  • 2. B. Balcar, T. Jech, and T. Pazák.
    Complete ccc Boolean algebras, the order sequential topology and a problem of von Neumann.
    Bull. London Math. Society, 37:885-898, 2005. MR 2186722 (2006j:28013)
  • 3. Bohuslav Balcar and Thomas Jech.
    Contributions to the theory of weakly distributive complete Boolean algebras.
    to appear.
  • 4. Bohuslav Balcar and Thomas Jech.
    Weak distributivity, a problem of von Neumann and the mystery of measurability.
    Bull. Symbolic Logic, 12(2):241-266, 2006. MR 2223923 (2007h:03129)
  • 5. D. H. Fremlin.
    Maharam algebras.
    Unpublished notes.
  • 6. D. H. Fremlin.
    Measure algebras.
    In Handbook of Boolean algebras. Vol. 3, pages 877-980. North-Holland Publishing Co., Amsterdam, 1989. MR 991611
  • 7. A. Horn and A. Tarski.
    Measures in Boolean algebras.
    Trans. Amer. Math. Soc., 64:467-497, 1948. MR 0028922 (10:518h)
  • 8. T. Jech.
    Non-provability of Souslin's hypothesis.
    Comment. Math. Univ. Carolinae, 8:291-305, 1967. MR 0215729 (35:6564)
  • 9. N. J. Kalton and J. W. Roberts.
    Uniformly exhaustive submeasures and nearly additive set functions.
    Trans. Amer. Math. Soc., 278:803-816, 1983. MR 701524 (85f:28006)
  • 10. L. V. Kantorovič, B. Z. Vulikh, and A. G. Pinsker.
    Functional Analysis in Partially Ordered Spaces.
    (in Russian).
  • 11. J. L. Kelley.
    Measures on Boolean algebras.
    Pacific J. Math., 9:1165-1177, 1959. MR 0108570 (21:7286)
  • 12. D. Maharam.
    An algebraic characterization of measure algebras.
    Ann. of Math. (2), 48:154-167, 1947. MR 0018718 (8:321b)
  • 13. D. Mauldin, editor.
    The Scottish Book.
    Birkhäuser Boston, Mass., 1981.
  • 14. J. D. Monk, editor.
    Handbook of Boolean algebras.
    North-Holland Publishing Co., Amsterdam, 1989.
  • 15. R. M. Solovay and S. Tennenbaum.
    Iterated Cohen extensions and Souslin's problem.
    Ann. of Math. (2), 94:201-245, 1971. MR 0294139 (45:3212)
  • 16. M. Talagrand.
    Maharam's problem.
    Annals of Math,, to appear.
  • 17. S. Tennenbaum.
    Souslin's problem.
    Proc. Nat. Acad. Sci. U.S.A., 59:60-63, 1968. MR 0224456 (37:55)
  • 18. S. Todorcevic.
    A dichotomy for P-ideals of countable sets.
    Fund. Math., 166(3):251-267, 2000. MR 1809418 (2001k:03111)
  • 19. S. Todorcevic.
    A problem of von Neumann and Maharam about algebras supporting continuous submeasures.
    Fund. Math., 183:169-183, 2004. MR 2127965 (2005m:28012)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28A60, 06E10

Retrieve articles in all journals with MSC (2000): 28A60, 06E10

Additional Information

Thomas Jech
Affiliation: Mathematical Institute, AS CR, Zitna 25, CZ - 115 67 Praha 1, Czech Republic

Received by editor(s): December 11, 2006
Published electronically: December 28, 2007
Additional Notes: This work was supported in part by GAAV Grant IAA100190509
Communicated by: David Preiss
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society